Bulletin of Mathematical Biology

, Volume 69, Issue 8, pp 2561–2590 | Cite as

Reconstruction of Some Hybrid Phylogenetic Networks with Homoplasies from Distances

  • Stephen J. WillsonEmail author
Original Article


Suppose G is a phylogenetic network given as a rooted acyclic directed graph. Let X be a subset of the vertex set containing the root, all leaves, and all vertices of outdegree 1. A vertex is “regular” if it has a unique parent, and “hybrid” if it has two parents. Consider the case where each gene is binary. Assume an idealized system of inheritance in which no homoplasies occur at regular vertices, but homoplasies can occur at hybrid vertices. Under our model, the distances between taxa are shown to be described using a system of numbers called “originating weights” and “homoplasy weights.” Assume that the distances are known between all members of X. Sufficient conditions are given such that the graph G and all the originating and homoplasy weights can be reconstructed from the given distances.


Phylogeny Network Homoplasy Hybrid Recombination 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bandelt, H.-J., Dress, A., 1992. Split decomposition: a new and useful approach to phylogenetic analysis of distance data. Mol. Phylogenet. Evol. 1, 242–252. CrossRefGoogle Scholar
  2. Baroni, M., Semple, C., Steel, M., 2004. A framework for representing reticulate evolution. Ann. Comb. 8, 391–408. zbMATHCrossRefMathSciNetGoogle Scholar
  3. Bordewich, M., Semple, C., 2007. Computing the minimum number of hybridization events for a consistent evolutionary history. Discret. Appl. Math. 155, 914–928. zbMATHCrossRefMathSciNetGoogle Scholar
  4. Felsenstein, J., 2004. Inferring Phylogenies. Sinauer, Sunderland. Google Scholar
  5. Fitch, W.M., 1981. A non-sequential method for constructing trees and hierarchical classifications. J. Mol. Evol. 18, 30–37. CrossRefGoogle Scholar
  6. Gusfield, D., Eddhu, S., Langley, C., 2004a. Optimal, efficient reconstruction of phylogenetic networks with constrained recombination. J. Bioinform. Comput. Biol. 2, 173–213. CrossRefGoogle Scholar
  7. Gusfield, D., Eddhu, S., Langley, C., 2004b. The fine structure of galls in phylogenetic networks. INFORMS J. Comput. 16(4), 459–469. CrossRefMathSciNetGoogle Scholar
  8. Hein, J., 1990. Reconstructing evolution of sequences subject to recombination using parsimony. Math. Biosci. 98, 185–200. zbMATHCrossRefMathSciNetGoogle Scholar
  9. Hein, J., 1993. A heuristic method to reconstruct the history of sequences subject to recombination. J. Mol. Evol. 36, 396–405. CrossRefGoogle Scholar
  10. Li, W.-H., 1981. A simple method for constructing phylogenetic trees from distance matrices. Proc. Natl. Acad. Sci. USA 78, 1085–1089. zbMATHCrossRefGoogle Scholar
  11. Moret, B.M.E., Nakhleh, L., Warnow, T., Linder, C.R., Tholse, A., Padolina, A., Sun, J., Timme, R., 2004. Phylogenetic networks: modeling, reconstructibility, and accuracy. IEEE/ACM Trans. Comput. Biol. Bioinform. 1, 13–23. CrossRefGoogle Scholar
  12. Nakhleh, L., Warnow, T., Linder, C.R., 2004. Reconstructing reticulate evolution in species-theory and practice. In: Bourne, P.E., Gusfield, D. (Eds.), Proceedings of the Eighth Annual International Conference on Computational Molecular Biology, pp. 337–346. RECOMB’04, San Diego, California, 27–31 March 2004. ACM, New York. CrossRefGoogle Scholar
  13. Saitou, N., Nei, M., 1987. The neighbor-joining method: a new method for reconstructing phylogenetic trees. Mol. Biol. Evol. 4, 406–425. Google Scholar
  14. Sattath, S., Tversky, A., 1977. Additive similarity trees. Psychometrika 42, 319–345. CrossRefGoogle Scholar
  15. Sokal, R.R., Sneath, P.H.A., 1963. Numerical Taxonomy. Freeman, San Francisco. Google Scholar
  16. Wang, L., Zhang, K., Zhang, L., 2001. Perfect phylogenetic networks with recombination. J. Comput. Biol. 8, 69–78. CrossRefGoogle Scholar
  17. Willson, S.J., 2006. Unique reconstruction of tree-like phylogenetic networks from distances between leaves. Bull. Math. Biol. 68, 919–944. CrossRefMathSciNetGoogle Scholar

Copyright information

© Society for Mathematical Biology 2007

Authors and Affiliations

  1. 1.Department of MathematicsIowa State UniversityAmesUSA

Personalised recommendations